Kansas, 2013

Dust Storm in Kansas, January 11, 2013

January 11, 2013 · NWS GLD · 2 events in 2 counties and zones

Strong wind gusts of 45 to 55 MPH during the late morning stirred up a large cloud of dirt over Crowley and Otero counties in East Central Colorado. The cloud of dust was pushed east-northeast by the strong wind gusts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong wind gusts of 45 to 55 MPH during the late morning stirred up a large cloud of dirt over Crowley and Otero counties in East Central Colorado. The cloud of dust was pushed east-northeast by the strong wind gusts. Visibilities along and south of Highway 24 dropped to near zero at times in the blowing dust. The visibilities improved behind a cold front that moved through during the mid to late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 11, 11:55 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 11, 11:55 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1155 AM MST FRI JAN 11 2013

.UPDATE...
ISSUED AT 1153 AM MST FRI JAN 11 2013

ISSUED BLOWING DUST ADVISORY FOR SAME AREA AS HIGH WIND WARNING.
VISIBLE SATELLITE SHOWS AREA OF BLOWING DIRT IN CHEYENNE COUNTY
COLORADO EXPANDING NORTH AND EAST. SPOTTERS/WEBCAMS/LAW
ENFORCEMENT REPORTING NEAR ZERO VISIBILITY IN THE AREA OF BLOWING
DIRT. IT WILL LIKELY PERSIST THROUGH THE AFTERNOON UNTIL THE WINDS
DIMINISH.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY EVENING)
ISSUED AT 1100 AM MST FRI JAN 11 2013

DENSE FOG ADVISORY HAS BEEN EXTENDED UNTIL MID AFTERNOON FOR THE
MCCOOK AREA...AS FOG/FREEZING FOG/STRATUS HAS BEEN SLOW TO ERODE
IN THE REPUBLICAN RIVER VALLEY. NORTHWESTERLY WINDS ARE
ANTICIPATED TO DEVELOP THIS AFTERNOON AND THAT SHOULD FINALLY
SCOUR OUT THE FOG AND CLOUDS.

TEMPERATURES HAVE BEEN ADJUSTED TODAY TO ACCOUNT FOR TRENDS. ALONG
AND NORTH OF THE REPUBLICAN RIVER VALLEY...TEMPERATURES HAVE GONE
NOWHERE AND SATELLITE SHOWS LOW CLOUDS MOVING IN FROM THE NORTH.
SO KEPT TEMPERATURES IN THOSE AREA IN THE 3OS. TO THE
SOUTH...CLEAR SKIES AND DOWNSLOPE WINDS HAVE ALLOWED TEMPERATURES
TO WARM WELL INTO THE 50S. WOULD NOT BE SURPRISED TO SEE A FEW 60S
BEFORE COLD FRONT SWEEPS THROUGH THIS AFTERNOON. TEMPERATURES WILL
THEN PLUMMET BEHIND THE FRONT TONIGHT. A FEW FLURRIES POSSIBLE
ALONG AND BEHIND THE FRONT...BUT NO ACCUMULATIONS EXPECTED.

WINDS HAVE BEEN SLOW TO INCREASE THIS AFTERNOON BUT FINALLY SEEING
GUSTS OVER 40KTS IN EASTERN COLORADO. WILL CONTINUE WITH
THE HIGH WIND WARNING...WITH WINDS GRADUALLY DIMINISHING BEHIND
THE COLD FRONT TONIGHT.

SATURDAY WILL BE BREEZY AND COLD. HIGH TEMPERATURES WILL STRUGGLE
TO MAKE IT INTO THE 20S. WITH COLD POOL ALOFT WILL ONLY SEE
PARTIAL SUNSHINE.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 230 AM MST FRI JAN 11 2013

MODELS HAVE COME INTO BETTER AGREEMENT WITH THE EVOLUTION OF THE
LONGWAVE TROUGH NEXT WEEK...HOWEVER SOME DIFFERENCES REMAIN
PERSISTENT. AS MENTIONED IN YESTERDAYS MIDNIGHT DISCUSSION...A
COUPLE SHORTWAVES WILL STILL SWING AROUND THE BASE OF THE LONGWAVE
TROUGH ON MONDAY AND INTO MONDAY NIGHT. HOWEVER...MODELS HAVE
SHIFTED THIS LONGWAVE TROUGH AND MOVEMENT OF SHORTWAVES FARTHER
SOUTH...KEEPING ANY POTENTIAL PRECIPITATION OUT OF THE TRI-STATE
AREA. THE KEY MODEL DIFFERENCE THAT REMAINS IS WILL ANY PIECE OF
ENERGY ASSOCIATED WITH THIS TROUGH CUT OFF AND BECOME AN UPPER LEVEL
LOW. AS OF RIGHT NOW...THE EUROPEAN MODEL IS THE ONLY SOLUTION THAT
DEPICTS THIS...HOWEVER THIS MODEL HAS BEEN VERY PERSISTENT IN
FORECASTING THIS SOLUTION. IF THIS HAPPENS...THE MAIN EFFECT IT WILL
HAVE ON THE TRI-STATE AREA WILL BE SOME INCREASED CLOUD COVER AND
LIMITING THE BIG WARM-UP FOR THE LATER PORTIONS OF NEXT WEEK. EITHER
WAY...THE CUT OFF LOW...IF IT DEVELOPS...WILL STAY WAY TOO FAR SOUTH
TO BRING ANY PRECIPITATION OUR WAY. BY THE MIDDLE TO END OF NEXT
WEEK...A RIDGE OF HIGH PRESSURE WILL MOVE ACROSS THE ROCKY MOUNTAINS
AND FORCE THE LONGWAVE TROUGH AND POTENTIAL CUT OFF LOW TO THE EAST.
CLEAR AND SUNNY SKIES WILL LEAD TO PLEASANT WEATHER FOR THE END OF
NEXT WEEK.

TEMPERATURES FOR NEXT WEEK WILL START OFF QUITE COOL...BUT AS
MENTIONED ABOVE A BIG WARM-UP IS EXPECTED FOR THE MIDDLE TO LATER PART
OF NEXT WEEK. FOR MONDAY...EXPECT HIGHS IN THE UPPER 20S TO LOW 30S
WITH LOWS IN THE TEENS TO NEAR 10. THE BEGINNINGS OF THE WARM-UP
WILL START TO BE SEEN ON TUESDAY AS HIGHS CLIMB INTO THE 30S. BY
WEDNESDAY...EXPECT HIGHS TO REACH INTO THE MID TO UPPER 40S AND
REMAIN THERE THROUGH FRIDAY. GUIDANCE IS SUGGESTING THAT 50S ARE NOT
OUT OF THE QUESTION BUT DUE TO THE UNCERTAINTY OF POSSIBLE CLOUD
COVER AND 3-5 DEGREE DIFFERENCES IN 850 MB TEMPERATURES BETWEEN THE
EUROPEAN AND GFS MODELS DURING THIS TIME PERIOD WAS NOT CONFIDENT
ENOUGH TO GO HIGHER. LOW TEMPERATURES FOR THE MIDDLE TO LATE PART OF
NEXT WEEK ARE PROJECTED TO BE IN THE LOW TO MID 20S EACH NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1015 AM MST FRI JAN 11 2013

AT KGLD...SOUTHWEST SURFACE WINDS WILL INCREASE EARLY THIS
AFTERNOON TO 20-30KTS WITH PERHAPS A GUST TO 50KTS THROUGH LATE
THIS AFTERNOON. MAY SEE SOME MINOR RESTRICTIONS IN VISIBILITY IN
BLOWING DUST. COLD FRONT WILL SWITCH WINDS TO NORTHWESTERLY EARLY
THIS EVENING...GRADUALLY DIMINISHING THROUGH THE NIGHT.

AT KMCK...VLIFR CONDITIONS WILL PERSIST INTO THE EARLY AFTERNOON.
FOG/FREEZING FOG AND STRATUS HAVE BEEN SLOW TO ERODE IN THE
REPUBLICAN RIVER VALLEY. HOWEVER...AS WESTERLY WINDS OVERTAKE THE
AREA THIS AFTERNOON CEILINGS/FOG WILL LIFT. MIGHT SEE A BRIEF
FLURRY IN THE LATE AFTERNOON OR EVENING HOURS BEHIND THE COLD
FRONT...BUT EXPECTED TO REMAIN VFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ001>004-015-016-
     029.

     BLOWING DUST ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON
     FOR KSZ013-014-027-028-041-042.

     HIGH WIND WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ013-014-027-028-041-042.

     RED FLAG WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ027-041-042.

CO...WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ090.

     BLOWING DUST ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ091-
     092.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ091-092.

     RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ254.

NE...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR NEZ081.

&&

UPDATE...024
SHORT TERM...024
LONG TERM...RRH
AVIATION...024
Hazardous weather outlook, Jan 11, 11:43 AM MST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MST FRI JAN 11 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1143 AM MST FRI JAN 11 2013 /1243 PM CST FRI JAN 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING AND BLOWING DUST ADVISORY IS IN EFFECT TODAY
FOR LOCATIONS GENERALLY ALONG AND SOUTH OF INTERSTATE 70 AND WEST
OF HIGHWAY 83. SOUTHWEST WINDS GUSTING TO 60 MPH WILL CAUSE AREAS
OF BLOWING DIRT AND NEAR ZERO VISIBILITY...INCLUDING INTERSTATE
70.

A RED FLAG WARNING IS IN EFFECT TODAY FOR CHEYENNE COUNTY
COLORADO...WALLACE...GREELEY AND WICHITA COUNTIES OF KANSAS.
EXPLOSIVE FIRE GROWTH IS POSSIBLE AS RELATIVE HUMIDITY FALLS BELOW
20 PERCENT AND WEST TO SOUTHWEST WINDS GUST TO 60 MPH. OUTDOOR
BURNING IS HIGHLY DISCOURAGED.

A DENSE FOG ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON FOR THE
MCCOOK AREA. VISIBILITIES AS LOW AS ONE QUARTER MILE CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jan 11, 12:54 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     NON-TSTM WND GST 5 S TRIBUNE             38.40N 101.74W
01/11/2013  M46 MPH          GREELEY            KS   MESONET

&&

PMURRAY
Local storm report, Jan 11, 12:57 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1257 PM MST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     NON-TSTM WND GST 7 SE WESKAN             38.78N 101.86W
01/11/2013  M46 MPH          WALLACE            KS   MESONET

&&

PMURRAY
Local storm report, Jan 11, 12:58 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     NON-TSTM WND GST WINONA                  39.06N 101.25W
01/11/2013  M49 MPH          LOGAN              KS   MESONET

&&

PMURRAY
Local storm report, Jan 11, 1:06 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     NON-TSTM WND GST STRATTON                39.30N 102.60W
01/11/2013  M56 MPH          KIT CARSON         CO   MESONET

            SUSTAINED WINDS OF 40 MPH.

&&

LUNDQUIST
Local storm report, Jan 11, 1:08 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     NON-TSTM WND GST SEIBERT                 39.30N 102.87W
01/11/2013  M52 MPH          KIT CARSON         CO   MESONET

&&

PMURRAY
Local storm report, Jan 11, 1:37 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     DUST STORM       OAKLEY                  39.13N 100.85W
01/11/2013                   LOGAN              KS   EMERGENCY MNGR

            VISIBILITY DOWN TO 1/2 MILE.

&&

PMURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Greeley

When
January 11, 1:45 PM MST to 5:00 PM MST
Where
Greeley forecast zone
Reported by
Law Enforcement
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Near zero visibility was reported across much of the county.

Dust Storm, Wichita

When
January 11, 2:45 PM CST to 6:00 PM CST
Where
Wichita forecast zone
Reported by
Law Enforcement
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Included Wichita county based on the widespread near zero visibilities reported across Greeley county.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421074, 421075.